Lightning, Brown
- When
- September 14, 5:15 PM CST
- Where
- Brown County, Green Bay
- Reported by
- NEWSPAPER
- Coordinates
- 44.474, -87.993 (the zone’s center; the record gives no point)
Lightning caused a fire that did significant damage to a 70 foot tall church steeple in Green Bay. A church official declined to give a damage estimate when contacted by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Lightning caused a fire that did significant damage to a 70 foot tall church steeple in Green Bay. A church official declined to give a damage estimate when contacted by the National Weather Service.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 14, 2:30 PM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CDT TUE SEP 14 2004 .SYNOPSIS...UPR PATTERN ACRS NOAM INITIALLY QUITE AMPLIFIED...WITH TROF POSN OVER THE ROCKIES AND A RIDGE OVER ONTARIO. THE PATTERN WL DEAMPLIFY DURING THE FIRST PART OF THE FCST CYCLE AS STG SHRTWV HEADS NE OUT OF THE WRN TROF AND FLATTENS THE RIDGE. A PRONOUCNED REAMPLIFCATION INTO A VERY HIGH AMPLITUDE PATTERN THEN EXPECTED TO BEGIN DURING THE WEEKEND... WITH THE HIGH AMPLITUDE PATTERN CONTINUING INTO NEXT WK. SIG PCPN EVENT EXPECTED EARLY AS SHRTWV HEADING OUT OF THE WRN TROF GENERATES A SFC WAVE ON FRONTAL SYSTEM CROSSING THE AREA. QUIETER WX THEN EXPECTED FOR THE REST OF THE FCST CYCLE. TEMPS SHOULD CONT AOA NORMAL. .SHORT TERM...TONIGHT THROUGH WEDNESDAY. SURFACE ANALYSIS AT 20Z REVEALED A COLD FRONT FROM EASTERN ONTARIO ACROSS NORTHWEST WI. LOW PRESSURE IN NORTHERN KS IS FORECAST TO MOVE NORTHEAST ALONG THE FRONT AND REACH THE WESTERN UPPER PENINSULA BY 00Z THURSDAY. SHORT WAVE ENERGY...EJECTING OUT OF A TROF OVER THE PLAINS...AND STRONG UPPER DIVERGENCE IN THE RIGHT ENTRANCE REGION OF A H3 JET WILL RESULT IN PLENTY OF LIFT OVER THE NORTHWEST CWA. THIS IS WHERE MODELS ARE GENERATING ABUNDANT PCPN. DID NOT GO FOR A FLOOD WATCH WITH THIS ISSUANCE BASED PARTLY ON COUNTY ONE-HOUR FLASH FLOOD GUIDANCE THAT WAS IN THE 3 TO 4 INCH RANGE. .LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY. LINGERED PCPN INTO WED EVENING...THEN WENT WITH A DRY FCST INTO EARLY NEXT WK. MAIN CHG IN MED RANGE MODELS FM PREV DAYS WAS TO SHOW MUCH LESS RETROGRESSION OCCURRING WHEN THE REAMPLIFICATION OF THE PATTERN OCCURS DURING THE UPCOMING WEEKEND. THAT SHOULD PRODUCE LESS COOLING...AS COOLER AIR WITH STRENGTHENING ERN NOAM SFC HIGH WL STAY MAINLY E OF THE AREA. HOWEVER... SELY FLOW OFF LAKE MICHIGAN SHOULD KEEP LAKESIDE TEMPS COOLER DURING THE DAY. NEXT CHC OF PCPN WL BE TUE AS FRONTAL SYSTEM STARTS TO EDGE CLOSER TO THE RGN. HOWEVER...GIVEN THE VERY AMPLIFIED UPR FLOW PROGGED TO BE ACRS NOAM...THE EWD MVMT OF THE FRONT SHOULD BE QUITE SLOW. .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && MG/SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT TUE SEP 14 2004 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151700- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 1200 PM CDT TUE SEP 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE FORECAST AREA THIS AFTERNOON AND TONIGHT. HEAVY RAINFALL IS EXPECTED TO BE THE MAIN HAZARD WITH THE STORMS OVER NORTH CENTRAL WISCONSIN LATER THIS AFTERNOON AND TONIGHT. AMOUNTS IN EXCESS OF AN INCH ARE POSSIBLE THERE. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE NEARSHORE WATERS OF LAKE MICHIGAN. AREAS OF FOG ARE ALSO POSSIBLE ON LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY EVENING. ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE... ESPECIALLY OVER NORTHEAST AND EAST CENTRAL WISCONSIN DURING THE AFTERNOON AND EARLY EVENING HOURS. SMALL CRAFT ADVISORIES WILL LIKELY BE REQUIRED WEDNESDAY INTO WEDNESDAY NIGHT AS A COLD FRONT APPROACHES...THEN MOVES THROUGH THE AREA. AREAS OF FOG WILL ALSO CONTINUE AHEAD OF THE FRONTAL BOUNDARY. GENERALLY QUIET WEATHER IS ANTICIPATED THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. MG WWW.CRH.NOAA.GOV/GRB
The Green Bay radar (KGRB), 10 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423658.